Today marks 1 month since I quit Quetiapine. For those who are lucky enough to have never come into contact with it, Quetiapine (also know as Seroquel) is an antipsychotic medication prescribed by a psychiatrist to ‘help treat’ bi-polar disorder. I use the term ‘help treat’ extremely loosely. While the medication does help soften the extreme mood swings associated with bi-polar disorder, it only does so for a limited amount of time (in my experience) and with some extreme side effects. These damages include but are not limited too;
- Extreme weight gain and increased appetite
- Extreme fatigue
- Uncontrollable shaking
- Traumatic dreams
I only list the above side effects (there can be many more) as these are the ones I suffered with. There is a reason this drug is referred to as ‘baby heroin‘ when bought illegally on the streets.
But we’re these side effects worth the relief this drug is intended to provide for bipolar disorder? No. No they were not.
But wait, there’s more! Not only are there reactions when taking the drug, there are also long lasting symptoms that continue well after the medication has been stopped, and Quetiapine is known to cause permanent damage to the patient. This includes, but is not limited too;
- Cognitive impairment
- Lowered metabolism
- Visual disturbances
- Higher risk of diabetes
- Lowered white blood cell count and being prone to sickness
- Changes in blood pressure
- Worsening of pre existing conditions (such as depression, anxiety and mood swings)
Again, the above is only a selection of the permanent issues faced after taking Quetiapine, and all of which I have been left facing for the foreseeable future.
‘Why did you even go onto this medication if the side effects were so dire?!’ I hear you ask. Well it’s simple really. I didn’t know. I didn’t know I would face such repercussions. When the I was prescribed this medication I was in a suicidal frame of mind (one which still haunts me) and I trusted the psychiatrist who said I needed to take these tablets to feel better. I had lost hope and was willing to try anything. I didn’t know anyone who was going through a similar situation or could warm me of the consequences of committing to this medication. I wish I had known, I wish I had been warned about the extreme weight gain, the inability to remember simple names or information. I wish I had been warned about the headaches and the sickness. The fatigue and the sickness. But I wasn’t. When I questioned the side effects I was facing I was told these would pass as my dose increased and we found the right antidepressants to take along side Quetiapine. Because, that’s right, you still have to take antidepressants with Quetiapine to experience its ‘full benefits’!!
I was on this medication for a little under 3 years. Throughout this time my dose increased several times, and my symptoms were dismissed as a necessary inconvenience. I took the tablets as I was told, unaware the poison was causing long term side effects that I may now never recover from.
Once I began counselling (thank you Tara, thank you Dad) I was finally able to see how these drugs were effecting me. They were not helping me. Sure they did alleviate my sever mood swings and depressive outbursts for the first 12 or so months, but after that their ‘effectiveness’ wore off and the side effects worsened. My councillor advised a change as soon as possible and helped motivate my doctor to take the next steps in getting me off this drug. I was referred back to a psychiatrist which took several months to come in fruition (as my doctor was not ‘allowed’ to alter this medication himself) and I have finally been transferred onto a different medication which is now slowly working it’s way into my system and gradually being increased in dose week by week.
And so it has been 31 days since I last took Quetiapine. My doctor did not however help me to slowly switch, instead he insisted I do so immediately without lowering my previous medication first, leaving me with some of the worst withdrawal symptoms you can imagine. I was unable to eat or drink, constantly being sick (up to 10+ times a day), I faced violent shakes, headaches, dizziness, insomnia and the dreaded ‘brain zaps’. I honestly thought I was going to die. I honestly wanted to die. It was a horrific feeling and even resulted in a hospital visit and getting treatment for dehydration and extreme sickness. Thankfully, I am now no longer feeling as hideous as I was before. I have been prescribed yet more tablets to help with the sickness, and the brain zaps have finally stopped. The new medication has so far been treating me well, and yes I did lots of research before agreeing to start the new treatment. I pleaded with my doctor to let me come off medication all together and see how I handled being ‘clean’ so to speak, not because I felt I was mentally well enough to do so, but because I’m terrified of what a new set of tablets could do to me. But, I have begun a new course of treatment and I am praying this one might work, alongside those wonderful people who continue to support and encourage me. So please Lamotrigine, please can you just help me a little more, and maybe hurt me a little less.
I’m writing this to hopefully reach someone who may be faced with starting to take Quetiapine (Seroquel) themselves. Please, don’t. It is not worth it. I promise you.